Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Feb 7, 2017, 4:08 PM PST for Tulare County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2017, 4:08 PM PST (00:08 UTC)
- Expired
- Feb 7, 2017, 6:00 PM PST
- In force
- 112 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 92 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WGUS56 KHNX 080008 FFWHNX CAC107-080200- /O.NEW.KHNX.FF.W.0019.170208T0008Z-170208T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 408 PM PST TUE FEB 7 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... South central Tulare County in central California... * Until 600 PM PST * At 403 PM PST, Radar indicated moderate to heavy rain continuing over the Tulare foothills. Flash flooding is occurring and will likely continue into the late afternoon. Local law enforcement officials reported a large rock slide on highway 190 near Camp Nelson. * Some locations that will experience flooding include... Three Rivers, Quaking Aspen, Fountain Springs, Camp Nelson, Oak Opening, Ponderosa, Peppermint, Johnsondale, Wolverton Point, Case Mountain, Farewell Gap, Wet Meadows, Springville and Uhl. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. LAT...LON 3643 11843 3582 11844 3582 11894 3646 11882 $$ mv
2 follow-up statements
601 WGUS76 KHNX 080137 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 537 PM PST TUE FEB 7 2017 CAC107-080200- /O.CON.KHNX.FF.W.0019.000000T0000Z-170208T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tulare CA- 537 PM PST TUE FEB 7 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PST FOR SOUTH CENTRAL TULARE COUNTY... At 522 PM PST, Doppler radar indicated an area of moderate rain moving towards the Tulare county foothills. This will likely result in additional flooding along small streams and low lying areas through the early evening. The flash flood warning will be replaced by a flood warning shortly. Any additional heavy rain over the warned area may cause mud rock slides near steep terrain. LAT...LON 3643 11843 3582 11844 3582 11894 3646 11882 $$ mv
941 WGUS76 KHNX 080201 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 601 PM PST TUE FEB 7 2017 CAC107-080207- /O.EXP.KHNX.FF.W.0019.000000T0000Z-170208T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tulare CA- 601 PM PST TUE FEB 7 2017 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL TULARE COUNTY WILL EXPIRE AT 600 PM PST... At 600 PM PST, Doppler radar indicated an area of moderate rain moving into the Tulare county foothills. This will likely result in additional flooding along small streams and low lying areas through the early evening. A flood warning has been issued for the Sierra foothills through tonight. Any additional heavy rain over the warned area may cause mud rock slides near steep terrain. Please continue to heed any remaining road closures. LAT...LON 3643 11843 3582 11844 3582 11894 3646 11882 $$ mv
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 3:28 PM PST, 40 minutes earlier.
Area forecast discussion, Feb 7, 3:28 PM PST, 40 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 328 PM PST Tue Feb 7 2017 .SYNOPSIS... A moist and warm Pacific weather system will continue to produce light to moderate precipitation to the Central and Northern parts of the region through this evening. Wednesday should provide a brief break before yet another another system moves through Thursday and Friday. High pressure will build over the region next weekend with dry weather. && .DISCUSSION... Active weather pattern continues this Tuesday as Central California receives more rain and high elevation snow. Upper air analysis is showing a very moist zonal flow that is able to tap into the tropics. With abundant moisture surging into the region in the warm sector of an approaching cold front, light to moderate rain has dominated the weather across the region today. Upper air observations from Oakland and Vandenberg both show freezing levels above 8000 feet msl this morning. Observed wet- blub zero were above 7000 feet this morning, keeping the potential for snow above that line. Therefore, rain is the main player today as continuous rain and snow-melt worsen an already soggy Central California. Furthermore, the zonal type flow is allowing for good orographic effects that favor the higher terrain. Multi-radar/Multi-sensor analysis depicts the enhanced precipitation efficiency very well as mountainous locations were indicating three quarters to one and three quarters of an inch of water. Due to the very hjgh snow levels, only the areas near the crest /above 8000 feet/ were able to receive an additional foot or more of new snow. At the lower levels, flooding remains a big concern as reports of rockslides, mudslides, washed out roads and residential flooding continue to pour in. Another concern today have been strong winds affecting the San Joaquin Valley and Mountains and Deserts of Kern County. While some lower elevation locations were able to see wind speeds reach 30 to 40 miles per hours, most observations reach advisory criteria have been those at the higher elevations. Yet, will maintain the wind advisories in effect through later today as Kern County is having no problems reaching the strong wind speed criteria. By this evening, short range model jet-stream level analysis showing the core of the jet shifting north with less of an effect being felt after 4 pm pst. Therefore, the weather should begin to quiet down tonight. While short range /extended-HRRR/ model precip analysis show mountain showers early Wednesday morning, the trend will be for a mostly dry Wednesday. Therefore, a transitory ridge pattern will move across the West Coast on Wednesday with another atmospheric river surging toward California on Thursday. Models showing classic atmospheric river signature of a deep moisture surge aiming for Northern California late Thursday night and shifting south to Central California by early Friday. Will maintain the higher than climo probability of precipitation for Friday as confidence grows for yet another flood potential event. Of good news, the beginning of next week will see a dry period as a blocking ridge settles over the west coast. Confidence is also growing on the development of the blocking pattern as the suite of longer range forecast models all attempt to drop the next upper low into NorthWestern Mexico and forming a modified omega block. && .AVIATION... Widespread precipitation with mountain obscuring IFR conditions in the Sierra Nevada and adjacent foothills. Local MVFR conditions in rain across the San Joaquin Valley. The Kern County Deserts will mostly remain in VFR conditions for the next 24 hours. Wind gusts around 50 to 70 kt can be expected over the mountain ridges and through the passes in Kern County through this evening. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flood Watch until 10 PM PST this evening CAZ089-090-093-094-096-097. Wind Advisory until 7 PM PST this evening CAZ095-098-099. Wind Advisory until 4 PM PST this afternoon CAZ089>091-093. && public...Molina avn/fw...Bean synopsis...Molina weather.gov/hanford
In the hours before
Local storm report, Feb 7, 11:47 AM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1147 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM DEBRIS FLOW 2 SW MIDPINES 37.52N 119.94W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
REPORTED AT 37.521456 -119.938953. CHP
REPORTS 3/4 OF LAND BLOCKED DUE TO
LANDSLIDE.
&&
WPLocal storm report, Feb 7, 11:49 AM PST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1149 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM FLOOD 3 ENE AUBERRY 37.09N 119.44W
02/07/2017 FRESNO CA LAW ENFORCEMENT
REPORTED AT 37.086870 -119.437874. ROAD
CLOSED DUE TO BRIDGE COLLAPSE. REPORTED BY
CHP.
&&
WPLocal storm report, Feb 7, 12:13 PM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1213 PM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLOOD 1 SSE MARIPOSA 37.47N 119.96W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
49 CENTER IN MARIPOSA IS CLOSED DUE TO
FLOODING. REPORTED BY MARIPOSA SHERIFF.
&&
WPLocal storm report, Feb 7, 12:15 PM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1215 PM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM DEBRIS FLOW MARIPOSA 37.48N 119.96W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
REPORTED AT 37.481902 -119.963268. ROCK
SLIDE. WEST BOUND LANE COMPLETELY BLOCKED.
REPORTED BY CHP.
&&
WPLocal storm report, Feb 7, 2:05 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
205 PM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG 3 SSW BASS LAKE 37.27N 119.57W
02/07/2017 MADERA CA LAW ENFORCEMENT
REPORTED AT 37.273765 -119.573960. TREE DOWN
ACROSS BOTH LANES. REPORTED BY CHP.
&&
WPLocal storm report, Feb 7, 2:42 PM PST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
242 PM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLASH FLOOD 3 WNW MIDPINES 37.56N 119.97W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
REPORTED AT 37.561844 -119.968917. CREEK
OVERFLOWED AND FLOODED ROADWAY. ROAD NOT
PASSABLE. REPORTED BY CHP.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 5:45 PM PST | Areal Flood Warning | HNX | Fresno, Kern, Madera, Mariposa, Tulare, Tuolumne | 12 hr |
| Feb 8, 12:46 PM PST | Flood Watch | HNX | 57 hr | |
| Feb 8, 3:15 PM PST | River Flood Warning | HNX | Mariposa | 29 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.